Thunderstorm Wind, Harding
- When
- June 26, 2:15 AM MST
- Where
- Harding County, 5 mi SSW of Ludlow
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 45.763, -103.420
Wind gusts were estimated at 60 mph.
An early morning thunderstorm produced wind gusts to 60 mph across far northern Harding and Perkins Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
An early morning thunderstorm produced wind gusts to 60 mph across far northern Harding and Perkins Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 25, 5:21 PM MST, 8 hours 54 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 621 PM MDT SAT JUN 25 2011 .UPDATE...STILL WAITING FOR STORMS TO GET GOING. THE 00Z KUNR SOUNDING HAD 3086 J/KG MLCAPE BUT -22 J/KG MLCIN. VERY WEAK RIDGING AND BUILDING HEIGHTS THIS AFTERNOON...COMBINED WITH THE MLCIN...HAS KEPT A DAMPER ON THE STORMS. HOWEVER...THE LOW-LEVEL JET IS STARTING TO INTENSIFY...AND THIS WILL LEAD TO RAPID AND WIDESPREAD STORMS DEVELOPING OVER SWRN/SCNTRL SD IN THE NEXT FEW HOURS...WITH STORMS LIKELY LASTING WELL PAST MIDNIGHT. CURRENT FORECAST IS IN DECENT SHAPE SO NO UPDATES ARE PLANNED OTHER THAN FOR POTENTIAL WATCH BOXES. PREVIOUS DISCUSSION...CURRENT SURFACE ANALYSIS PLACES LOW OVER WESTERN SASKATCHEWAN WITH TROF/BOUNDARY DROPPING THROUGH WRN ND INTO FAR WRN SD/ERN WY. UPPER LEVEL ANALYSIS PLACES LOW NEAR THE ALBERTA/SASKATCHEWAN BORDER WITH VARIOUS WEAK WAVES ROTATING AROUND IT...WITH THE CLOSEST ONE NOTED NEAR THE BIGHORNS. TCU STARTING TO DEVELOP OVER NRN PTNS OF THE BLKHLS INVOF AFOREMENTIONED BOUNDARY. FOR THIS AFTERNOON/TONIGHT...CONVECTION WILL CONTINUE TO DEVELOP OVER THE BLKHLS...WITH ADDITIONAL STORMS EXPECTED TO DEVELOP AS AFOREMENTIONED WAVE CONTINUES ITS APPROACH. THOUGH COVERAGE IS NOT EXPECTED TO BE AS WIDESPREAD AS YESTERDAY...ANY STORM THAT DOES DEVELOP WILL HAVE SEVERE POTENTIAL. INSTABILITY REMAINS PLENTIFUL (~1.5-2.5 KJ/KG) THIS AFTERNOON/EVENING AND SHEAR WILL CONTINUE TO INCREASE THROUGH THE AFTERNOON INTO THE EARLY EVENING...PLENTY TO SUPPORT ROTATING UPDRAFTS. LATER TONIGHT...LOW LEVEL JET STARTS TO TAKE SHAPE WHICH SHOULD KEEP SOME CONVECTION GOING. ON SUNDAY...UPPER LOW PUSHES OVER CENTRAL SASKATCHEWAN EARLY BEFORE OPENING UP. SHORT WAVE AHEAD OF PRIMARY WAVE SLIDES WELL INTO THE AREA BY MID-DAY WHILE AFFILIATED COLD FRONT STARTS TO SAG SOUTHEASTERLY WITH SHOWERS AND THUNDERSTORMS DEVELOPING. THE POSITION OF THE FRONT ALONG WITH WAVE TIMING WILL BE PRIMARY PLAYERS IN THE NORTHERN EXTENT OF SEVERE POTENTIAL ALONG WITH THE HIGH TEMP FORECAST. AT ANY RATE...STRONGEST INSTABILITY WILL NEAR THE NEBRASKA BORDER...WHERE CAPE VALUES OF ~1.5-3 KJ/KG ARE EXPECTED. 0-6 KM BULK SHEAR WILL BE QUITE HIGH (~50 KTS) SO SUPERCELL DEVELOPMENT WILL NOT BE A PROBLEM. ALSO...LOW LEVEL SHEAR WILL ALSO BE SUFFICIENT OVER THE FAR SRN CWA TO POSSIBLY SUPPORT A TORNADIC STORM IN THE AFT/EARLY EVE. PRIMARY WAVE WILL MOVE THROUGH IN THE EVENING HOURS...WITH SHOWERS/THUNDERSTORMS CONTINUING OVERNIGHT THOUGH TAPERING TOWARDS EARLY MONDAY MORNING. FOR MONDAY...SLIGHTLY BELOW AVERAGE TEMPS ARE EXPECTED OVER THE AREA IN THE WAKE OF THE AFOREMENTIONED COLD FRONT. TROF AXIS WILL PUSH EAST OF THE AREA...THOUGH WILL KEEP SOME LOW END POPS OVER NWRN SODAK WITH CYCLONIC FLOW ALOFT LINGERING OVER THE AREA. EXTENDED...A SHARP UPPER LEVEL RIDGE OVER THE CENTRAL U.S. WILL RESULT IN DRY HOT CONDITIONS WEDNESDAY AND THURSDAY OF NEXT WEEK. THE NEXT MAJOR WEATHER SYSTEM IS SHOWN ROTATING ACROSS THE NORTHERN PLAINS LATE THURSDAY THROUGH EARLY FRIDAY. WILL KEEP THE SLIGHT CHANCE POPS IN THE GRIDS FOR NOW BUT IF THE MODELS ARE CONSISTENT WITH THAT SYSTEM...THE POPS FOR 00Z THROUGH 12Z FRIDAY WILL NEED TO BE INCREASED. && .AVIATION...VFR CONDITIONS WILL PREVAIL THROUGH THE FORECAST PERIOD. SCATTERED LATE AFTERNOON AND EVENING TSRA WILL DEVELOP...SOME OF WHICH MAY BE SEVERE AND PRODUCE LOCALIZED IFR CIGS/VSBYS. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && BUNKERS/SCHILD/CARPENTER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1045 AM MDT SAT JUN 25 2011 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-261300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 1045 AM MDT (1145 AM CDT) SAT JUN 25 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE AREA THIS AFTERNOON INTO TONIGHT. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS MAY BECOME SEVERE OVER WESTERN AND SOUTH CENTRAL SOUTH DAKOTA ALONG WITH OVER NORTHEAST WYOMING. LARGE HAIL WILL BE THE MAIN THREAT...THOUGH DAMAGING WIND GUSTS WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE AGAIN EXPECTED OVER THE AREA ON SUNDAY AFTERNOON INTO SUNDAY EVENING. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS MAY BECOME SEVERE...PARTICULARLY ALONG AND SOUTHEAST OF A LINE FROM FAITH TO BELLE FOURCHE TO GILLETTE. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS...THOUGH THERE WILL ALSO BE A MINIMAL TORNADIC THREAT IN THE MID-AFTERNOON INTO THE EARLY EVENING HOURS...PARTICULARLY OVER SOUTHWEST INTO SOUTH CENTRAL SOUTH DAKOTA. CHANCES FOR THUNDERSTORMS CONTINUE OVER PORTIONS OF NORTHWEST AND WEST-CENTRAL SOUTH DAKOTA FOR MONDAY...THOUGH AT THIS TIME SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 1211 AM MDT SUN JUN 26 2011 SDZ014-260700- ZIEBACH SD- 1211 AM MDT SUN JUN 26 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ZIEBACH COUNTY UNTIL 100 AM MDT... AT 1206 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR IRON LIGHTNING...OR 16 MILES NORTHWEST OF DUPREE...MOVING EAST AT 20 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... THUNDER BUTTE... TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. BUNKERS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 1217 AM MDT SUN JUN 26 2011 SDZ041-042-044-047-260700- BENNETT SD-FALL RIVER SD-SHANNON SD-TODD SD- 1217 AM MDT SUN JUN 26 2011 ...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHEASTERN FALL RIVER...SOUTHERN BENNETT...SOUTHERN SHANNON AND SOUTHWESTERN TODD COUNTIES UNTIL 100 AM MDT/200 AM CDT/... AT 1215 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LACREEK WILDLIFE REFUGE TO 6 MILES SOUTHWEST OF WOUNDED KNEE...AND MOVING EAST AT 45 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THESE STORMS... ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... MARTIN... WOUNDED KNEE... PORCUPINE... BATESLAND... LACREEK WILDLIFE REFUGE... SWETT... SPRING CREEK... TUTHILL... HARRINGTON... VETAL... ROSEBUD... TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. BUNKERS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 1237 AM MDT SUN JUN 26 2011 SDZ002-014-260715- PERKINS SD-ZIEBACH SD- 1237 AM MDT SUN JUN 26 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ZIEBACH AND EASTERN PERKINS COUNTIES UNTIL 115 AM MDT... AT 1233 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES WEST OF GLAD VALLEY TO 7 MILES NORTH OF IRON LIGHTNING...AND MOVING EAST AT 30 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... GLAD VALLEY... TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. BUNKERS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 203 AM MDT SUN JUN 26 2011 SDZ042-044-260845- BENNETT SD-SHANNON SD- 203 AM MDT SUN JUN 26 2011 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BENNETT AND SOUTHERN SHANNON COUNTIES UNTIL 245 AM MDT... AT 200 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR PINE RIDGE...MOVING EAST AT 25 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... PINE RIDGE... MARTIN... MANDERSON... WOUNDED KNEE... PORCUPINE... BATESLAND... SWETT... ALLEN... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. HELGESON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 250 AM MDT SUN JUN 26 2011 SDZ001-260930- HARDING SD- 250 AM MDT SUN JUN 26 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HARDING COUNTY UNTIL 330 AM MDT... AT 246 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14 MILES NORTH OF CAMP CROOK...OR 26 MILES NORTHWEST OF BUFFALO...MOVING NORTHEAST AT 35 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... LADNER... LUDLOW... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. HELGESON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 253 AM MDT SUN JUN 26 2011 SDZ030-031-041>044-074-261000- BENNETT SD-CUSTER CO PLAINS SD-FALL RIVER SD-HERMOSA FOOT HILLS SD-JACKSON SD-PENNINGTON CO PLAINS SD-SHANNON SD- 253 AM MDT SUN JUN 26 2011 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FALL RIVER...EASTERN CUSTER...SOUTHERN PENNINGTON...WESTERN BENNETT...SOUTHWESTERN JACKSON AND SHANNON COUNTIES UNTIL 400 AM MDT... AT 251 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM RED SHIRT TO MANDERSON...AND MOVING EAST AT 35 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... MARTIN... MANDERSON... WOUNDED KNEE... PORCUPINE... ROCKYFORD... SHARPS CORNER... SCENIC... BATESLAND... KYLE... SWETT... ALLEN... POTATO CREEK... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. HELGESON
The Rapid City radar (KUDX), 188 km away, was scanning. The volume nearest the first event began at 09:14 UTC.
2 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated at 60 mph.
Wind gusts were estimated at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 309428, 309429.